Article

The Case Hyperbicarbonatemia in a patient with Waldenstrom's macroglobulinemia

Division of Kidney Diseases and Hypertension, Department of Medicine, Hofstra North Shore Long Island Jewish School of Medicine, Great Neck, New York 11021, USA.
Kidney International (Impact Factor: 8.56). 03/2012; 81(6):603-5. DOI: 10.1038/ki.2011.427
Source: PubMed

ABSTRACT

A 57-year-old Hispanic woman with a history of primary biliary cirrhosis and CREST syndrome presented with chief complaint of severe pain in the fingers and toes, progressively worsening for the past 3 months. Home medications included calcium and ergocalciferol. Review of systems was remarkable for right shoulder pain, as well as a 2-week history of black fingertip on the left second digit. Physical examination revealed no fever; the blood pressure was 155/80 mm/Hg, heart rate was 80 beats per minute, and respiratory rate was 18 breaths per minute. In addition, she had dry gangrene of the left second fingertip, and all distal digits were erythematous and cool to touch. She was treated with an anticoagulant and a calcium-channel blocker. Hospital treatment was complicated by positive blood cultures showing the growth of Haemophilus influenzae, which was treated with intravenous anti-biotics. Laboratory results are displayed in Table 1. Owing to a metabolic abnormality, which persisted across multiple repeated samples over days, a nephrology consult was requested.

Download full-text

Full-text

Available from: Kenar D Jhaveri, Jun 24, 2015
  • [Show abstract] [Hide abstract]
    ABSTRACT: When anion gap calculation generates a very small or negative number, an explanation must be sought. Sporadic (nonreproducible) measurement errors and systematic (reproducible) laboratory errors must be considered. If an error is ruled out, 2 general possibilities exist. A true anion gap reduction can be generated by either reduced concentrations of unmeasured anions such as albumin or increased concentrations of unmeasured cations such as magnesium, calcium, or lithium. This teaching case describes a patient with aspirin (salicylate) poisoning whose anion gap was markedly reduced (-47 mEq/L). The discussion systematically reviews the possibilities and provides the explanation for this unusual laboratory result.
    No preview · Article · Sep 2015 · American Journal of Kidney Diseases